MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100479
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, it was noticed that the polarstem stem lat.Ti/ha 6 non-cem came with the packaging open.In order to use it, it had to be sterilized again.The surgery was completed, after a delay greater than 30 min, with the same reported device.No injuries were reported.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that, during a total hip replacement surgery, it was noticed that the polarstem stem lat.Ti/ha 6 non-cem came with the packaging open.In order to use it, it had to be sterilized again.The surgery was completed, after a delay greater than 30 min, with the same reported device.The device used in treatment was not returned for investigation as it was re-sterilized and implanted.The package of this device has not being returned neither.A visual evaluation was performed on one image provided by the complainant, and it showed that the polarstem stem lat.Ti/ha 6 non-cem in the picture has the neck cover on it.The peel pouch shows scratches which are probably originated by the micromotion of the stem inside it.The sealed end of the peel pouch displays a hole on it, which matches with the tip size and shape of the distal end of the stem.Possible cause of the damaged surface is the increased friction and the transportation which may have damaged the film and the sealed end, so that most likely the vacuum has been released as a result, permitting more internal motion of the stem and the first pouch hole.A complaint history review was performed.No additional complaint was detected for the batch in question.Furthermore, the production documentation at the internal production as well as at the external packaging supplier site did not reveal any deviations which could have contributed to the underlaying issue.There is no indication that the device failed to match specification at the time of manufacturing.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.As part of the continuous improvement, smith+nephew is planning a packaging design enhancement.No further escalation is required.The instructions for use (lit.No.12.23, ed.03/21) states "implants provided as sterile must not be resterilised by the purchaser." in the section ¿cleaning, disinfection and sterilisation/resterilisation¿, in regards with the implantation of a hip prosthesis.To conclude, based on the performed investigations, the alleged event could be confirmed.As contributing factor, repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed vacuum reduction, and later a hole on the sealed end.Nevertheless, the root cause cannot be clearly established and remains undetermined.To date, no corrective or preventive actions are planned.Smith and nephew will monitor this device for similar issues.Should additional information be received, the complaint will be reopened.Corrected data: d7a (although not reused in more than one patient, the device was reprocessed and used contrary to the ifu indications).

Brand Name
POLARSTEM STEM LAT.TI/HA 6 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19047302
Report Number9613369-2024-00032
Device Sequence Number18284021
Product Code LZO
UDI-Device Identifier07611996118704
UDI-Public07611996118704
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100479
Device Lot NumberC2203339
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2024
Supplement Date Received by Manufacturer04/29/2024
Initial Report FDA Received Date04/04/2024
Supplement Report FDA Received Date04/30/2024
Date Device Manufactured02/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown